Mathematics in Computer Science

, Volume 12, Issue 3, pp 349–369 | Cite as

Boolean Functions: Degree and Support

  • Joan-Josep ClimentEmail author
  • Francisco J. García
  • Verónica Requena


In this paper we establish some properties about Boolean functions that allow us to relate their degree and their support. These properties allow us to compute the degree of a Boolean function without having to calculate its algebraic normal form. Furthermore, we introduce some linear algebra properties that allow us to obtain the degree of a Boolean function from the dimension of a linear or affine subspace. Finally we derive some algorithms and compute the average time to obtain the degree of some Boolean functions from its support.


Boolean function Support Weight Algebraic normal form Degree Linear space 

Mathematics Subject Classification

06E30 94A60 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barrington, D.A.M., Beigel, R., Rudich, S.: Representing Boolean functions as polynomials modulo composite numbers. Comput. Complex. 4(4), 367–382 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Borissov, Y., Braeken, A., Nikova, S., Preneel, B.: On the covering radii of binary Reed–Muller codes in the set of resilient Boolean functions. IEEE Trans. Inf. Theory 51(3), 1182–1189 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Braeken, A., Nikov, V., Nikova, S., Preneel, B.: On Boolean functions with generalized cryptographic properties. In: Canteaut, A., Viswanathan, K. (eds.) Progress in Cryptology—INDOCRYPT 2004, Volume 3348 of Lecture Notes in Computer Science, pp. 120–135. Springer, Berlin (2004)Google Scholar
  4. 4.
    Carlet, C., Tarannikov, Y.: Covering sequences of Boolean functions and their cryptographic significance. Des. Codes Cryptogr. 25, 263–279 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Charnes, C., Rötteler, M., Beth, T.: Homogeneous bent functions, invariants, and designs. Des. Codes Cryptogr. 26, 139–154 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Climent, J.-J., García, F. J., Requena, V.: Computing the degree of a Boolean function from its support. In: Chao, C.-C., Kohno, R. (eds), Proceedings of the 2010 International Symposium on Information Theory and its Applications (ISITA2010), pp. 123–128. IEEE Press (2010)Google Scholar
  7. 7.
    Climent, J.-J., García, F.J., Requena, V.: Some algebraic properties related to the degree of a Boolean function. In: Aguiar, J.V. (ed), Proceedings of the 10th International Conference on Computational and Mathematical Methods in Science and Engineering (CMMSE 2010), pp. 373–384 (2010)Google Scholar
  8. 8.
    Climent, J.-J., García, F.J., Requena, V.: The degree of a Boolean function and some algebraic properties of its support. WIT Trans. Inf. Commun. Technol. 45, 25–36 (2013)CrossRefGoogle Scholar
  9. 9.
    Dawson, E., Wu, C.-K.: Construction of correlation immune Boolean functions. In: Han, Y., Okamoto, T., Qing, S. (eds.) Information and Communications Security—ICIS ’97, Volume 1334 of Lecture Notes in Computer Science, pp. 170–180. Springer, Berlin (1997)Google Scholar
  10. 10.
    Gonda, J.: Transformation of the canonical disjunctive normal form of a Boolean function to its Zhegalkin-polynomial and back. Ann. Discrete Math. 19, 147–164 (2001)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Habib, M.K.: Boolean matrix representation for the conversion of minterms to Reed–Muller coefficients and the minimization of Exclusiove-OR switching functions. Int. J. Electron. 68(4), 493–506 (1990)CrossRefzbMATHGoogle Scholar
  12. 12.
    Kurosawa, K., Iwata, T., Yoshiwara, T.: New covering radius of Reed–Muller codes for \(t\)-resilient functions. IEEE Trans. Inf. Theory 50(3), 468–475 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kurosawa, K., Matsumoto, R.: Almost security of cryptographic Boolean functions. IEEE Trans. Inf. Theory 50(11), 2752–2761 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kurosawa, K., Satoh, T.: Design of \(SAC/PC(l)\) of order \(k\) Boolean functions and three other cryptographic criteria. In: Fumy, W. (ed.) Advances in Cryptology—EUROCRYPT ’97, Volume 1233 of Lecture Notes in Computer Science, pp. 434–449. Springer, Berlin (1997)Google Scholar
  15. 15.
    MacWilliams, F.J., Sloane, N.J.A.: The Theory of Error-Correcting Codes, 6th edn. North-Holland, Amsterdam (1988)zbMATHGoogle Scholar
  16. 16.
    Matsumoto, R., Kurosawa, K., Itoh, T., Konno, T., Uyematsu, T.: Primal-dual distance bounds of linear codes with application to cryptography. IEEE Trans. Inf. Theory 52(9), 4251–4256 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Meier, W., Pasalic, E., Carlet, C.: Algebraic attacks and decomposition of Boolean functions. In: Cachin, C., Camenisch, J. (eds.) Advances in Cryptology—EUROCRYPT 2004, Volume 3027 of Lecture Notes in Computer Science, pp. 474–491. Springer, Berlin (2004)Google Scholar
  18. 18.
    Meier, W., Staffelbach, O.: Nonlinearity criteria for cryptographic functions. In: Quisquater, J.J., Vandewalle, J. (eds.) Advances in Cryptology—EUROCRYPT’89, Volume 434 of Lecture Notes in Computer Science, pp. 549–562. Springer, Berlin (1990)Google Scholar
  19. 19.
    Nisan, N., Szegedy, M.: On the degree of Boolean functions as real polynomials. Computat. Complex. 4(4), 301–313 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Olejár, D., Stanek, M.: On cryptographic properties of random Boolean functions. J. Univ. Comput. Sci. 4(8), 705–717 (1998)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Ozols, R., Freivalds, R., Ivanovs, J., Kalniņa, E., Lāce, L., Miyakawa, M., Hisayuki, T., Taimiņa, D.: Boolean functions with a low polynomial degree and quantum query algorithms. In: Vojtáš, P., Bieliková, M., Charron-Bost, B., Sýkora, O. (eds.) SOFSEM 2005: Theory and Practice of Computer Science, Volume 3381 of Lecture Notes in Computer Science, vol. 3381, pp. 408–412. Springer, Berlin (2005)Google Scholar
  22. 22.
    Pasalic, E., Johansson, T.: Further results on the relation between nonlinearity and resiliency for Boolean functions. In: Walker, M. (ed.) Crytography and Coding, Volume 1746 of Lecture Notes in Computer Science, pp. 35–44. Springer, Berlin (1999)Google Scholar
  23. 23.
    Preneel, B., Van Leekwijck, W., Van Linden, L., Govaerts, R., Vandewalle, J.: Propagation characteristics of Boolean functions. In: Damgard, I.B. (ed.) Advances in Cryptology—EUROCRYPT’90, Volume 473 of Lecture Notes in Computer Science, pp. 161–173. Springer, Berlin (1991)Google Scholar
  24. 24.
    Qu, C., Seberry, J., Pieprzyk, J.: On the symmetric property of homogeneous Boolean functions. In: Pieprzyk, J., Safavi-Naini, R., Seberry, J. (eds), Proceedings of the Australasian Conference on Information Security and Privacy—ACISP’99, Volume 1587 of Lecture Notes in Computer Science, pp. 26–35. Springer, Berlin, (1999)Google Scholar
  25. 25.
    Rueppel, R.A.: Analysis and Design of Stream Ciphers. Springer, New York (1986)CrossRefzbMATHGoogle Scholar
  26. 26.
    Rueppel, R.A., Staffelbach, O.J.: Products of linear recurring sequences with maximum complexity. IEEE Trans. Inf. Theory 33(1), 124–131 (1987)CrossRefzbMATHGoogle Scholar
  27. 27.
    Strazdins, I.: Universal affine classification of Booelan functions. Acta Applicandae Mathematicae 46, 147–167 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Vanstone, S.A., van Oorschot, P.C.: An Introduction to Error Correcting Codes with Applications. Kluwer Academic Publishers, Boston (1989)CrossRefzbMATHGoogle Scholar
  29. 29.
    Zhang, W., Xiao, G.: Constructions of almost optimal resilient Boolean functions on large even number of variables. IEEE Trans. Inf. Theory 55(12), 5822–5831 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Zhang, X.-M., Zheng, Y., Imai, H.: Duality of boolean functions and its cryptographic significance. In: Han, Y., Okamoto, T., Quing, S. (eds.) Information and Communications Security, Volume 1334 of Lecture Notes in Computer Science, pp. 159–169. Springer, Berlin (1997)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Joan-Josep Climent
    • 1
    Email author
  • Francisco J. García
    • 2
  • Verónica Requena
    • 1
  1. 1.Departament de MatemàtiquesUniversitat d’AlacantSant Vicent del RaspeigSpain
  2. 2.Departament de Fonaments de l’Anàlisi EconòmicaUniversitat d’AlacantSant Vicent del RaspeigSpain

Personalised recommendations